Unexpected Cardiovascular Deaths Are Rare with Therapeutic Doses of Droperidol

Michael Mullins, Krista Van Zwieten, Jeffrey R. Blunt

Research output: Contribution to journalArticlepeer-review

20 Scopus citations

Abstract

In December 2001, the FDA required a "black box warning" suggesting that unexpected cardiovascular deaths could occur at normal therapeutic doses of droperidol. We reviewed data from 270 MedWatch reports, including 99 reports of death, submitted between November 1, 1997, and January 10, 2002. We further reviewed primary reports of deaths and cardiovascular adverse events associated with ≤10 mg of droperidol. There were 99 death reports representing 89 patients, with a specified dose in 66 cases. Among 74 (83%) foreign fatality reports, 57 included a known dose (≥50 mg in 29 cases [49%] and ≤2.5 mg in only 3 cases [5%]). Of the 15 (17%) U.S. cases, 9 included a specified dose (≤2.5 mg in 5 cases and 5-10 mg in 4 cases). Cardiovascular deaths after therapeutic doses (≤2.5 mg) of droperidol are rare. Mandatory electrocardiographic screening appears unnecessary.

Original languageEnglish
Pages (from-to)27-28
Number of pages2
JournalAmerican Journal of Emergency Medicine
Volume22
Issue number1
DOIs
StatePublished - Jan 2004

Keywords

  • Droperidol
  • QTc prolongation
  • torsades de pointes

Fingerprint

Dive into the research topics of 'Unexpected Cardiovascular Deaths Are Rare with Therapeutic Doses of Droperidol'. Together they form a unique fingerprint.

Cite this